Alert archive / Montana / River Flood Warnings in 2014

River Flood Warning 4, NWS Great Falls, MT

March 12, 2014Hill County, Montana

NWS Great Falls, MT issued this river flood warning at Mar 12, 2014, 4:48 PM MDT for Hill County, Montana. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 12, 2014, 4:48 PM MDT (22:48 UTC)
Expired
Mar 13, 2014, 4:48 PM MDT
In force
24 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Hill County, MT

The radar

The Great Falls radar (KTFX), 182 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Milk River at Eastern Crossing nr Rudyard (ERNM8). The gauge peaked at 9.72 ft at Mar 12, 2014, 12:00 PM MDT.

actionminormoderate68101203/1203/1303/14
Action stage
8.5 ft
Minor stage
9.5 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06135000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WGUS45 KTFX 122248
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT WED MAR 12 2014

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD 
WARNING UNTIL FURTHER NOTICE FOR THE FOLLOWING RIVERS IN NORTH 
CENTRAL MONTANA...

 MILK RIVER NEAR RUDYARD 

.A FLOOD WARNING IS IN EFFECT UNTIL FURTHER NOTICE FOR A PORTION
OF THE MILK NORTH OF RUDYARD.

FLOODING IS EXPECTED ALONG PORTIONS OF THE MILK RIVER...MAINLY FROM 
FRESNO RESERVOIR NORTHWARD TO THE CANADIAN BORDER.

THE MAIN EFFECTS FROM FLOODING WILL BE TO FARM LAND ADJACENT TO THE 
MILK RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE 
ROAD. IF WATER DOES COVER THE ROADWAY...TURN AROUND...DO NOT DROWN.

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC041-131348-
/O.NEW.KTFX.FL.W.0004.140312T2248Z-000000T0000Z/
/ERNM8.1.SM.140312T0456Z.140312T1800Z.000000T0000Z.NO/
448 PM MDT WED MAR 12 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MILK RIVER AT RUDYARD.
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT 4:15 PM WEDNESDAY THE STAGE WAS 10.5 FEET. 
* FLOOD STAGE IS 9.5 FEET. 

&&

LAT...LON 4896 11047 4900 11047 4900 11042 4896 11032 4892 11035
4 follow-up statements
624 
WGUS85 KTFX 130241
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT WED MAR 12 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN
NORTH CENTRAL MONTANA...

 MISSOURI RIVER AT LANDUSKY AFFECTING FERGUS COUNTY 
 MILK RIVER AT RUDYARD AFFECTING HILL COUNTY 

.AN ICE JAM ON THE MISSOURI RIVER NEAR LANDUSKY HAS CAUSED FLOODING
ON A PORTION OF THE RIVER. AS A RESULT...THE JAMES KIPP STATE PARK
HAS BEEN CLOSED DUE TO THE FLOODING. BECAUSE SOME OF THE FLOODING
IS A RESULT OF A AN ICE JAM...THE FLOODING WILL PERSIST FOR A FEW
MORE DAYS...AS THE EXTACT TIMING OF THE BREAK UP OF ICE JAMS ARE
UNPREDICTABLE.

A FLOOD WARNING IS ALSO IN EFFECT UNTIL FURTHER NOTICE FOR A PORTION
OF THE MILK NORTH OF RUDYARD. FLOODING IS EXPECTED ALONG PORTIONS
OF THE MILK RIVER...MAINLY FROM FRESNO RESERVOIR NORTHWARD TO THE
CANADIAN BORDER. THE MAIN EFFECTS FROM FLOODING WILL BE TO FARM
LAND ADJACENT TO THE MILK RIVER.

&&

MTC027-131741-
/O.CON.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/
/LDKM8.1.IJ.000000T0000Z.140312T0815Z.140314T0730Z.UU/
841 PM MDT WED MAR 12 2014

THE FLOOD WARNING CONTINUES FOR
  THE MISSOURI RIVER AT LANDUSKY.
* UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 8:00 PM WEDNESDAY THE STAGE WAS 26.9 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY FRIDAY MORNING. FLOODING AT JAMES KIPP STATE PARK WILL
  OCCUR.

&&

LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 


$$

MTC041-131741-
/O.CON.KTFX.FL.W.0004.000000T0000Z-000000T0000Z/
/ERNM8.1.SM.140312T0456Z.140312T1800Z.000000T0000Z.NO/
841 PM MDT WED MAR 12 2014

THE FLOOD WARNING CONTINUES FOR
  THE MILK RIVER AT RUDYARD.
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT 8:15 PM WEDNESDAY THE STAGE WAS 9.9 FEET. 
* FLOOD STAGE IS 9.5 FEET. MINOR FLOODING WILL OCCUR
  ALONG PORTIONS OF THE MILK RIVER FROM FRESNO RESERVOIR
  NORTHWARD TO THE CANADIAN BORDER.

&&

LAT...LON 4896 11047 4900 11047 4900 11042 4896 11032 4892 11035
306 
WGUS85 KTFX 131225
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
625 AM MDT THU MAR 13 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MONTANA...
 
  MILK RIVER AT RUDYARD AFFECTING HILL COUNTY
FOR THE MILK RIVER, INCLUDING RUDYARD, NO FLOODING IS OBSERVED OR 
FORECAST.  

.THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO
CONTINUE TO DECREASE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO 
STATION FOR THE LATEST INFORMATION. 



&

&&

MTC041-131255-
/O.CAN.KTFX.FL.W.0004.000000T0000Z-140313T1225Z/
/ERNM8.1.SM.140312T0456Z.140312T1800Z.140313T0351Z.NO/
625 AM MDT THU MAR 13 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MILK RIVER AT RUDYARD.
* AT  6:15 AM THURSDAY THE STAGE WAS 8.8 FEET. 
* FLOOD STAGE IS 9.5 FEET. 

&&

LAT...LON 4896 11047 4900 11047 4900 11042 4896 11032 4892 11035


$$
877 
WGUS85 KTFX 131544 CCA
FLSTFX
FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
942 AM MDT THU MAR 13 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MONTANA...
 
MILK RIVER NEAR RUDYARD AFFECTING HILL COUNTY.

.THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO
CONTINUE TO DECREASE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO 
STATION FOR THE LATEST INFORMATION. 

&&

MTC041-131542-
/O.COR.KTFX.FL.W.0004.000000T0000Z-140313T1225Z/
/ERNM8.1.SM.140312T0456Z.140312T1800Z.140313T0351Z.NO/
942 AM MDT THU MAR 13 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MILK RIVER AT RUDYARD.
* AT  6:15 AM THURSDAY THE STAGE WAS 8.8 FEET. 
* FLOOD STAGE IS 9.5 FEET. 

&&

LAT...LON 4896 11047 4900 11047 4900 11042 4896 11032 4892 11035


$$
912 
WGUS85 KTFX 131952
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
152 PM MDT THU MAR 13 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MONTANA...
 
  MILK RIVER AT RUDYARD AFFECTING HILL COUNTY
FOR THE MILK RIVER, INCLUDING RUDYARD, NO FLOODING IS OBSERVED OR 
FORECAST.  

SNOWMELT AND ICE JAMS AFFECTING THE RIVER HAVE DECREASED AND RIVER
LEVEL HAS DROPPED BELOW FLOOD STAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON/T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO 
STATION FOR THE LATEST INFORMATION. 

&&

MTC041-132022-
/O.CAN.KTFX.FL.W.0004.000000T0000Z-140313T1952Z/
/ERNM8.1.SM.140312T0456Z.140312T1800Z.140313T0351Z.NO/
152 PM MDT THU MAR 13 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MILK RIVER AT RUDYARD.
* AT  1:15 PM THURSDAY THE STAGE WAS 7.6 FEET. 
* FLOOD STAGE IS 9.5 FEET. 

&&

LAT...LON 4896 11047 4900 11047 4900 11042 4896 11032 4892 11035


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 12, 2:53 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 12, 2:53 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT Wed Mar 12 2014

.DISCUSSION...
Tonight through Friday...There will be two main weather systems
aloft to deal with during the period. The first will move
southeast through the area Thursday. Models do not forecast much
moisture with the system so have gone with a dry forecast except
for the northern Rocky Mountain Front. The next system will move
into the Pacific Northwest Friday and spread increasing moisture
over the area but precipitation should be confined mainly to the
western mountains by afternoon. Blank

Friday night through Wednesday...Medium range weather models remain
in fair agreement through this weekend. A shortwave sliding SE
downstream of a building upper level ridge along the west coast
will move quickly through MT Friday night through Saturday
morning. Lift and moisture associated with this shortwave are
quite impressive so have increased the chances of precipitation.
This shortwave will also bring cooler, but still near seasonal,
temps on Saturday. Quick movement of this system will keep
precipitation amounts fairly low. Snow levels will lower enough
Friday night for any precipitation to be in the form of snow by
Saturday morning, though accumulations will generally be limited
to the mtns, where up to 2 inches may fall. The upper level ridge
along the west coast builds in quickly behind the departing
shortwave Saturday afternoon and shifts east across the Northern
Rockies and MT Sunday, providing a period of dry and much warmer
conditions on Sunday. The ridge flattens late Saturday through
Sunday night and westerly flow aloft strengthens. This in
combination with strengthening surface pressure gradients will
likely produce windy conditions by Sunday evening over much of
north-central MT with the potential for strong winds along the
Rocky Mtn Front and adjacent Plains through Sunday night. The
latest ECMWF model has backed off on the strength of an upper
trough from the eastern Pacific into the western US Mon/Tues,
while the GFS model has gotten a little stronger with the trough.
Hence the GFS and ECMWF models are in better agreement with this
system than earlier. However there are still model differences so
have kept the inherited chances of precipitation as is.

&&

.AVIATION...
UPDATED 1730Z.
VFR conditions will prevail through Thursday morning with high
pressure over the Northern Rockies. Breezy SW/W winds will continue
over the north-central plains. Winds will be lighter over the
southwest valleys. Uttech

&&

.HYDROLOGY...
Have extended the flood advisories into Thursday. Am not
anticipating any increase in flooding at least through the rest of
this week. Snow levels should be relatively low and minimum
temperatures should fall below freezing for a time each night. In
addition no precipitation is likely through Thursday. A weather
system will move through the area Friday night but should bring
little precipitation to the valleys and only up to several inches
of snow to the mountains. Snowmelt could increase by Sunday as
snow levels rise to between 6500 feet and 7500 feet. Increased
precipitation could occur early next week but snow levels will
fall.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  49  28  50 /   0  10   0  10
CTB  28  45  25  46 /   0   0   0  10
HLN  27  50  27  50 /   0   0   0  20
BZN  19  44  23  48 /   0   0   0  20
WEY  11  41  14  41 /   0   0   0  20
DLN  22  47  24  48 /   0   0   0  20
HVR  29  48  25  51 /   0  10  10  10
LWT  30  48  27  49 /   0  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING for the Missouri River near Landusky until Thursday
evening.

URBAN and SMALL STREAM FLOOD ADVISORY until 115 PM MDT Thursday for
Jefferson County.

URBAN and SMALL STREAM FLOOD ADVISORY until 200 PM MDT Thursday for
Glacier and Pondera counties.

URBAN and SMALL STREAM FLOOD ADVISORY until 930 PM MDT Thursday for Lewis
and Clark County.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:43 AM MDTRiver Flood WarningTFXFergus32 hr

Nearby

River Flood Warnings in Montana, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.